Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 257, NWS Wichita, KS

August 3, 2004McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2004, 6:17 PM CDT for McPherson County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 6:17 PM CDT (23:17 UTC)
Expired
Aug 3, 2004, 7:15 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 6:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 032317
SVRICT
KSC113-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 715 PM CDT.

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MCPHERSON...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTHWEST OF GALVA AROUND 625 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 715 PM CDT.

LAT...LON 3845 9738 3833 9761 3833 9774 3833 9776
      3846 9784 3848 9784 3856 9768 3859 9761
      3860 9738

$$

/LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:46 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 3, 4:46 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT TUE AUG 3 2004

.DISCUSSION...

UPDATED FCST TO REFLECT ONGOING PCPN ABT TO MOVE INTO S CNTRL KS.
HEATING HAS BEEN SUFFICIENT TO BREAK CAP, WIHT SEVERAL CELLS GOING
UP JUST W OF FCST AREA.  WITH PCPN WELL AHD OF SFC BNDRY, ANTICIPATE
THIS WL MOSTLY BE DIURNALLY DRIVEN, WITH POTENTIAL FOR ADDNL PCPN
LATER TNGT CLOSER TO FNT.  CONCUR WITH SPC DISCUSSION WITH POTENTIAL
FOR DRY MICROBURSTS GIVEN LLVL LAPSE RATES AND MSTR PROFILES. NEW
ZFP OUT, GRIDS ARE BEING POSTED ATTM.  -HOWERTON

.PREVIOUS DISCUSSION...
252 PM CDT TUE AUG 3 2004

TNGT:
NOT OVERLY OPTIMISTIC, BUT WL CONT TREND OF SML POPS INTO WED AFTN.
PHASING OF WEAKENING CAP/SFC CONVERGENCE, ETC IS LESS THAN OPTIMAL.
ETA HAS USUAL PROBLEM WITH PREMATURE ERODING OF CAP.  WITH ONLY ABT
WITH HEAT ADVSY CRITERIA MARGINALLY BEING MET AT SOME LOCATIONS, WL
ALLOW IT TO CONT TIL EXPIRATION OR ALLOW SWING SHIFT TO NIX IT.

WED:
WL CONT SML PCPN CHCS FOR CONTINUITY DURG THE DAY. AGN PHASING OF
LLVL MSTR/LIFT IS QUESTIONABLE. TREND OF ENDING PCPN FM NW DURG THE
DAY LOOKS GOOD.

THU-FRI:
COOLER AIR WL INFILTRATE THE AREA AS HI PRES SETTLES INTO THE AREA.
SOME INCR IN CLDS ANTICIPATED ON FRI AS SHRTWV APCHS, LEADING TO
LESS INSOLATION/COOLER TEMPS AND COMBINED WITH RECIRCULATED COOL AIR
AROUND SFC HI.

SAT-SUN NGT:
CONSIDERABLE UNCERTAINTY EXISTS IN DETAILS OF UPR FLOW DURG THE
WEEKEND.  CANADIAN/GFS ENSEMBLES FM 00Z RUNS SHOW MUCH UNCERTAINTY
DURG THE WEEKEND WITH SHORTWVS EMBEDDED IN FLOW. THIS BRINGS INTO
QUESTION THE TIMING OF FROPA/PCPN CHCS.  CONCUR WITH MODEL TRENDS
AND SURROUNDING WFO CONSENSUS, TO INTRO SML CHCS OF PCPN ON SUN/SUN
EVE AT THIS POINT, AND LIMIT SAT NGT TO THE AFT MIDNGT TIME FRAME IN
THE NW HALF OF FCST AREA. AT THIS POINT BEST CHC APPRS TO BE THE
LATTER PART OF SUN, AND IF TRENDS HOLD, WOULD NOT BE SURPRISED TO
SEE POPS NIXED/TRIMMED MORE ON SAT NGT.   BASED ON SLOWER FROPA,
SOME MINOR TWEAKS TO TEMPS MADE THIS TIME FRAME, AND INCR IN CLDS.

MON-TUE:
COOLER/DRIER AIR SHUD WORK INTO THE AREA THIS PD, WITH SOME DOWNWARD
TWEAKS TO FCST TEMPS.  IF GOOD SURGE COMES IN BEHIND FCST, TEMPS MAY
EVEN BE A BIT COOLER THAN CURRENTLY ANTICIPATED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  91  63  85 /  20  20  10   5
HUTCHINSON      73  91  62  85 /  20  20   5   5
NEWTON          73  90  62  84 /  30  20   5   5
ELDORADO        74  91  62  84 /  20  20   5   5
WINFIELD-KWLD   74  95  65  84 /  20  20  10   5
RUSSELL         70  88  58  85 /  30  10   0   5
GREAT BEND      71  89  59  86 /  20  20   5   5
SALINA          73  90  60  86 /  30  10   0   5
MCPHERSON       73  90  61  85 /  30  20   5   5
COFFEYVILLE     74  95  61  83 /  10  20  10   5
CHANUTE         73  92  60  83 /  20  20  10   5
IOLA            73  91  60  83 /  20  20   5   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH MIDNIGHT
CDT ALONG ALONG AND EAST OF I-135.

&&

17/HOWERTON
Hazardous weather outlook, Aug 3, 11:05 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT TUE AUG 3 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1105 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH MIDNIGHT ALONG AND EAST OF
INTERSTATE 135, WHERE AFTERNOON AND EVENING HEAT INDICES WILL LIKELY
RANGE FROM 105 TO 110 DEGREES. HEAT INDICES GREATER THAN 105 DEGREES
ARE CONSIDERED DANGEROUS IF PROPER PRECAUTIONS ARE NOT MADE. PLEASE
REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR MORE DETAILS. HEAT
INDICES WEST OF INTERSTATE 135 WILL ALSO BE HIGH, BUT LIKELY REMAIN
LESS THAN 105 DEGREES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG A
WEAK FRONTAL BOUNDARY SITUATED FROM NORTH CENTRAL KANSAS, SOUTHWARD
INTO PORTIONS OF SOUTHWESTERN KANSAS. THIS ACTIVITY WILL SPREAD EAST
ACROSS SOUTH CENTRAL AND EASTERN KANSAS LATER TONIGHT. A FEW OF THE
STORMS COULD REACH SEVERE LIMITS ACROSS PORTIONS OF CENTRAL KANSAS
LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
KANSAS ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM
CANNOT BE RULED OUT. ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS RETURNS
ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/CJ

In the hours before

Local storm report, Aug 3, 5:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PLEVNA                  37.97N 98.31W
08/03/2004                   RENO               KS   BROADCAST MEDIA

            5 INCH DIAMETER TREE LIMBS DOWNED. WINDS ESTIMATED TO 65
            MPH IN SAME AREA BETWEEN 505 PM AND 515 PM.

&&

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.